Hormonal crises after 177Lu-octreotate therapy occur infrequently; only 6 of 479 patients with GEPNETs and malignant pheochromocytomas had a crisis. These patients all had preexisting clinically overt symptoms like flushing and diarrhea. All six patients had liver metastases, and three of six patients also had bone metastases. Patients who did not have a crisis after the first administration of 177Lu-octreotate also did not develop a hormonal crisis after subsequent cycles.
In our series, two of three patients treated for metastatic VIPoma developed a hormonal crisis after 177Lu-octreotate. VIPomas are associated with a well-defined clinical syndrome characterized by severe watery diarrhea, hypokalemia, and metabolic acidosis (Verner-Morrison syndrome) . Also, 2 of 20 patients treated for metastatic bronchial carcinoid developed a carcinoid crisis. The carcinoid syndrome in patients with metastatic bronchial carcinoids is mediated by 5-hydroxytryptophan, its conversion to serotonin and/or by histamine. The only other documented carcinoid crisis after radionuclide receptor therapy also involved a patient with a bronchial carcinoid . Only one of the 241 patients with a carcinoid originating from the digestive tract had a hormonal crisis.
One of the three patients treated for a metastatic pheochromocytoma developed a pheochromocytoma crisis. Hormonal crises in pheochromocytoma patients because of massive release of catecholamines can lead to multiple clinical features including (episodic) hypertension or hypotension, myocardial ischemia, cardiomyopathia, pulmonary edema, and shock [13, 14]. After 131I-MIBG therapy, excessive catecholamine secretion with the above-mentioned severe symptomatology has been reported [15, 16].
No serious hormonal release-induced side effects were observed in patients with other tumors; there were no episodes of severe hypoglycemia in patients with metastatic insulinoma, and none of the patients with metastatic gastrinoma, non-functioning GEPNETs, or neuroendocrine tumors of unknown origin developed a hormonal crisis after 177Lu-octreotate.
The exact mechanism of increased hormonal release in the patients developing a hormonal crisis after 177Lu-octreotate is not fully elucidated. Several mechanisms may have accounted for the induction of such a crisis in our patients: (1) tumor lysis because of beta-irradiation from 177Lu, (2) discontinuation of short-acting somatostatin analogues before 177Lu-octreotate administration, (3) emotional stress response to hospitalization and/or therapy, or (4) administration of amino acids (2.5% arginine and 2.5% lysine). These amino acids might be used as substrates for increased hormone synthesis by the tumor cells.
Arguments for tumor lysis because of beta irradiation are the relatively late onset of complaints (>24 h after therapy) in patients 2, 3, and 6. Patients 1, 4, and 5 had direct onset of complaints during 177Lu-octreotate infusion; these crises cannot be explained by tumor lysis. In patients 4 and 5, the hormonal crisis might have been induced by emotional stress in combination with amino acid infusion. These patients continued their somatostatin analogue therapy. It is well known that emotional stress can provoke flushing ; therefore, it might also be possible that emotional distress, present in carcinoid patients , might have played a role in the development of the hormonal crises in these patients. In patient 1, the hormonal crisis might also be related to discontinuation of somatostatin analogue therapy. When possible, we stop somatostatin analogues before 177Lu-octreotate therapy to prevent competitive binding to the somatostatin receptors with 177Lu-octreotate. The basis for this approach is the finding of a decreased 111In-octreotide uptake by the tumor (although not significant) in patients continuing somatostatin analogue treatment compared to patients discontinuing somatostatin analogue treatment .
Direct receptor-mediated hormonal release by 177Lu-octreotate seems unlikely. Somatostatin receptor binding leads to decrease in hormonal secretion in the majority of patients. Therapy with somatostatin analogues in patients with metastatic carcinoid tumors results in symptomatic improvement in more than 70% of the patients and biochemical response in 50 to 60% of the patients [20, 21].
All patients received further cycles of 177Lu-octreotate after their first hormonal crisis. When re-treating these patients, continuation of somatostatin analogues in combination with corticosteroids is indicated [22, 23]. In one patient, we halved the administered activity to 3,700 MBq 177Lu-octreotate to decrease potential tumor lysis because of beta irradiation. Of course, important drawback of such a treatment protocol is that the tumor-absorbed radiation dose will also be decreased.
Recommended treatment of patients with hormonal crises are high-dose somatostatin analogues i.v., i.v. fluids, corticosteroids, and correction of electrolyte disturbances in patients with diarrhea and vomiting. Patients with metastatic pheochromocytoma should also be treated with alpha- and beta-adrenergic blockade. From the present experience, we also recommend continuation of somatostatin analogue therapy in patients with metastatic VIPomas and bronchial carcinoids who have symptomatology of (atypical) carcinoid syndrome.